Alabama, 2010

Damaging Wind in Alabama, July 30, 2010

July 30, 2010 · NWS BMX · 1 event in 1 county or zone

An isolated afternoon thunderstorm developed in an unstable, moist atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An isolated afternoon thunderstorm developed in an unstable, moist atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 3:01 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 30, 3:01 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT FRI JUL 30 2010

.DISCUSSION...

STRONG HIGH PRESSURE IN THE UPPER LEVELS WILL CONTINUE TO PLAGUE C
AL FOR THE FORECAST PERIOD. THIS ALONG WITH DECENT THICKNESS
VALUES AIDED IN VERY WARM TEMPERATURES. LOW LEVEL MOISTURE HAS
HELPED WITH CONDITIONS HUMID ENOUGH TO CREATE CRITICAL HEAT INDEX
VALUES ABOVE 105 AT MANY LOCALES. OVERNIGHT TEMPERATURES WILL NOT
GIVE MUCH RELIEF. WILL CONTINUE HEAT ADVISORY THROUGH SUNDAY.
ALTHOUGH THE HIGH IS FORECAST TO MEANDER TO THE WEST SOME THROUGH
THE FORECAST ALLOWING FOR THE POSSIBILITY OF NW FLOW TSRA
ACTIVITY...SHOULD STILL NOT HAVE A PROBLEM REACHING VERY WARM
VALUES. OUR WARMEST DAY LOOKS TO BE SUNDAY SO FAR IN THE MODEL
DATA...WITH OUR WARMEST AIR TEMPERATURES IN THE FORECAST...ALONG
WITH VERY WARM HEAT INDEX VALUES. NOT QUITE READY TO BITE ON WHAT
MOS IS ADVERTISING. THINKING THEIR VALUES ARE A LITTLE
OVERDONE...BUT WILL DEFINITELY KEEP AN EYE ON THIS. EXTENSION OF
THE ADVISORY IS LIKELY FOR FURTHER OUT THAN SUNDAY...BUT WILL
CONTINUE OUR PRODUCT FOR SAME TIME FRAME AT THIS TIME.

08/MNK

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED TO PERSIST THROUGH THE TAF PERIOD WITH LIGHT
NW-N WINDS.  ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL
SITES...BUT THESE ARE GOING TO BE SO FEW AND FAR BETWEEN THAT ONLY
CBS ARE BEING ADDED TO THE PREVAILING TAFS FOR NOW.  FOG TONIGHT
WILL HEAVILY DEPEND ON ANY ONE SITE EXPERIENCING RAINFALL...SO WILL
HAVE TO WAIT AND SEE AND UPDATE ACCORDINGLY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  99  71  99  76 /  10  20  20  20  10
ANNISTON    71  98  72  98  75 /  10  20  30  20  10
BIRMINGHAM  76  98  76  99  76 /  10  20  20  10  10
TUSCALOOSA  74 100  75 100  75 /  10  20  20  10  10
CALERA      74  98  75  99  76 /  10  20  20  20  10
AUBURN      73  99  75  97  74 /  10  20  30  30  10
MONTGOMERY  74 100  76  99  77 /  10  20  20  20  10
TROY        74 100  75  99  76 /  20  20  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

&&

08/27
Hazardous weather outlook, Jul 30, 11:37 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT FRI JUL 30 2010

ALZ011>015-017>050-311738-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1237 PM CDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS NOW IN EFFECT FOR ALL OF CENTRAL ALABAMA. HIGH
TEMPERATURES WILL CLIMB INTO THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON. COMBINING THE HEAT AND THE HUMIDITY...HEAT INDICES WILL
TOP OUT GENERALLY FROM 105 TO 110 DEGREES. TAKE THE APPROPRIATE
PRECAUTIONS IN THESE HOT CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT CONDITIONS WILL CONTINUE FOR THE NEXT WEEK. AT THIS TIME...A
HEAT ADVISORY REMAINS IN EFFECT THROUGH SUNDAY EVENING BUT MAY NEED
TO BE EXTENDED. THE HEAT INDICES WILL BE IN THE 105 TO 110 DEGREE
RANGE IN MANY LOCATIONS. LOW TEMPERATURES WILL BE MILD AND GENERALLY
NEAR 75 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 30, 10:23 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CDT FRI JUL 30 2010

ALZ011>015-017>050-311200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
1123 AM CDT FRI JUL 30 2010

...THE FOLLOWING MESSAGE IS TRANSMITTED AT THE REQUEST OF THE
ALABAMA DEPARTMENT OF PUBLIC HEALTH....

THE ALABAMA DEPARTMENT OF PUBLIC HEALTH ADVISES THE PUBLIC TO BE
ALERT TO THE WARNING SIGNALS OF HEAT ILLNESSES NOW THAT THE NATIONAL
WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HEAT ADVISORY WHICH IS IN
EFFECT FROM NOON TODAY THROUGH 7 PM CDT SUNDAY FOR CENTRAL ALABAMA.

THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE DAYTIME AFTERNOON
HEAT INDEX VALUES NEAR OR ABOVE 105 DEGREES F FOR THIS AFTERNOON
AND INTO THE WEEKEND, ACCORDING TO THE NATIONAL WEATHER SERVICE.
IN ADDITION, OVERNIGHT TEMPERATURES WILL NOT PROVIDE MUCH RELIEF
AS TEMPERATURES WILL NOT DROP BELOW 75 DEGREES F SO THAT ANY HEAT
THAT BUILDS UP IN INDOOR AREAS WILL HAVE VERY LITTLE OPPORTUNITY
TO ESCAPE.

PEOPLE SHOULD DRINK PLENTY OF WATER, STAY IN AN AIR-CONDITIONED ROOM,
AND KEEP OUT OF THE SUN. THE PUBLIC SHOULD ALSO CHECK ON THE ELDERLY
AND ENSURE PETS HAVE PLENTY OF WATER TO DRINK AND A SHADY PLACE TO
COOL OFF.

HEAT RELATED ILLNESSES OCCUR WHEN THE BODY'S TEMPERATURE CONTROL
SYSTEM IS OVERLOADED. THE ALABAMA DEPARTMENT OF PUBLIC HEALTH
CAUTIONS EVERYONE TO BE ALERT TO THE WARNINGS THAT MAY SIGNAL HELP
IS NEEDED.

HEAT STROKE, SOMETIMES CALLED SUNSTROKE, IS THE MOST SERIOUS HEAT
RELATED ILLNESS. IT OCCURS WHEN THE BODY BECOMES UNABLE TO CONTROL
ITS TEMPERATURE. THE BODY'S TEMPERATURE RISES RAPIDLY, THE
SWEATING MECHANISM FAILS AND THE BODY IS UNABLE TO COOL DOWN. BODY
TEMPERATURE MAY RISE TO 106 DEGREES F OR HIGHER WITHIN 10 TO 15
MINUTES. HEAT STROKE CAN CAUSE DEATH OR PERMANENT DISABILITY IF
EMERGENCY TREATMENT IS NOT PROVIDED.

WARNING SIGNS OF HEAT STROKE VARY, BUT INCLUDE THE FOLLOWING:

-AN EXTREMELY HIGH BODY TEMPERATURE (ABOVE 103 DEGREES F)
-RED, HOT AND DRY SKIN (NO SWEATING)
-RAPID, STRONG PULSE
-THROBBING HEADACHE
-DIZZINESS
-NAUSEA
-CONFUSION
-UNCONSCIOUSNESS

GET THE PERSON TO A SHADY AREA, COOL RAPIDLY IN A TUB OF COOL WATER,
PLACE IN A COOL SHOWER, SPRAY WITH COOL WATER FROM A GARDEN HOSE,
SPLASH WITH COOL WATER, OR, IF THE HUMIDITY IS LOW, PLACE IN A
COOL, WET SHEET AND FAN VIGOROUSLY. MONITOR BODY TEMPERATURE AND
CONTINUE COOLING EFFORTS UNTIL THE PERSON'S BODY TEMPERATURE DROPS
TO 101 TO 102 DEGREES F. IF EMERGENCY MEDICAL PERSONNEL ARE
DELAYED, CALL A HOSPITAL EMERGENCY ROOM FOR FURTHER INSTRUCTIONS.

DR. DONALD WILLIAMSON, STATE HEALTH OFFICER, SAID, "HEAT STROKE IS
A LIFE-THREATENING EMERGENCY. A PERSON WITH HEAT STROKE IS LIKELY
TO BE UNCONSCIOUS OR UNRESPONSIVE, SO HE OR SHE CANNOT SAFELY
CONSUME ANY LIQUIDS. UNDER NO CIRCUMSTANCES SHOULD YOU GIVE ANY
ALCOHOL TO A PERSON WITH HEAT STROKE OR ANY HEAT ILLNESS."

FOLLOW THESE PREVENTIVE MEASURES TO AVOID HEAT ILLNESSES:

-DRINK MORE FLUIDS, AND AVOID BEVERAGES CONTAINING ALCOHOL OR
CAFFEINE.
-WHEN TEMPERATURES ARE EXTREME, STAY INDOORS, IDEALLY IN AN AIR-
CONDITIONED PLACE.
-TAKE A COOL SHOWER OR BATH, AND REDUCE OR ELIMINATE STRENUOUS
ACTIVITIES DURING THE HOTTEST TIME OF THE DAY.
-PROTECT YOURSELF FROM THE SUN WITH A WIDE BRIMMED HAT, LIGHT
COLORED AND LOOSE FITTING CLOTHING, AND USE A SUNSCREEN OF SPF 15
OR HIGHER.
-NEVER LEAVE PETS OR PEOPLE IN A PARKED VEHICLE.

INDIVIDUALS WITH HEART PROBLEMS, POOR CIRCULATION, DIABETES, A
PREVIOUS STROKE OR OBESITY ARE AT GREATER RISK OF BECOMING SICK
IN HOT WEATHER. THE RISK OF HEAT RELATED ILLNESS MAY INCREASE
AMONG PEOPLE USING MEDICATIONS FOR HIGH BLOOD PRESSURE,
NERVOUSNESS OR DEPRESSION.

FOR MORE INFORMATION, VISIT WWW.ADPH.ORG.

08/MNK
Special weather statement, Jul 30, 2:50 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT FRI JUL 30 2010

ALZ043-302130-
ELMORE AL-
350 PM CDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELMORE COUNTY UNTIL 430
PM CDT...

AT 348 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WETUMPKA...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WETUMPKA...
  MILLBROOK...
  ELMORE...
  BLUE RIDGE...
  COOSADA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

12/SIRMON
Local storm report, Jul 30, 3:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     3 NE WALLSBORO          32.62N 86.17W
07/30/2010                   ELMORE             AL   EMERGENCY MNGR

            TREE ACROSS BLAKE ROAD.

&&

JSIRMON
Local storm report, Jul 30, 3:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     LIGHTNING        WETUMPKA                32.54N 86.20W
07/30/2010                   ELMORE             AL   EMERGENCY MNGR

            WIDESPREAD POWER OUTAGES AND VEHICLE ALARMS TRIGGERED DUR
            TO INTENSE LIGHTNING.

&&

JSIRMON
Special weather statement, Jul 30, 3:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI JUL 30 2010

ALZ041-302230-
AUTAUGA AL-
447 PM CDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA COUNTY UNTIL
530 PM CDT...

AT 445 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MULBERRY...OR 13 MILES EAST OF VALLEY GRANDE...
MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MULBERRY...
  AUTAUGAVILLE...
  ROBERT F. HENRY LOCK AND DAM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

12/SIRMON
Special weather statement, Jul 30, 4:10 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CDT FRI JUL 30 2010

ALZ025-302300-
SHELBY AL-
510 PM CDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY COUNTY UNTIL 600
PM CDT...

AT 508 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CALERA...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CALERA...
  SHELBY...
  AL 145 AND CR 46...
  WAXAHATCHEE AT LAY LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

12/SIRMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
July 30, 4:20 PM CST
Where
Elmore County, 1.35 mi WSW of Dexter
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.620, -86.170

One tree fell across Blake Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253425.